MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION SURGICAL PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION SURGICAL PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065752452
Medical Device Problem Code Suction Failure (4039)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that aspiration failure of the probe occurred during cataract and vitrectomy combination surgery.The surgery was completed after replacing the product with another one.There was no impact to the patient.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.No technical inquiries were received from the customer.Three opened probes, with tip protector, in a bag were received for the report.Sample 1: the sample was visually inspected and found to be nonconforming with the probe needle broken off at the stiffener sleeve.No functional testing could be performed due to the probe needle broken condition.No wear assessment could be performed due to the probe needle broken condition.Sample 2: the sample was visually inspected and found to be nonconforming with orange/brown foreign material inside the port and needle was slightly bent.The sample was then functionally tested for actuation and aspiration.The sample was found to be conforming for actuation and nonconforming for aspiration.The probe was disassembled and the components inspected.Excessive wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Gouge marks observed at bend area, cutting edge and several locations along the inner cutter.The sample was retested for actuation with the probe driver and was able to actuate.The initial actuation test failed due to an interference within the probe and once the interference (needle assembly) was removed the probe was able to actuate.Sample 3: the sample was visually inspected and found to be nonconforming with bent needle.The sample was then functionally tested for actuation and aspiration.The sample was found to be nonconforming for actuation and conforming for aspiration.The probe was disassembled and the components inspected.Excessive wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Inner cutter was observed to be bent.Gouge marks observed at bend area and cutting edge along the inner cutter.A review of the device history record traceable to the lot number obtained from the device¿s radio frequency identification tag, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The investigation conducted a non-conformance review of the reported lot number.No deviations were identified, and all corresponding production release specifications defined in the device master record were met.Based on the evaluation of the information and materials received, the investigation concluded that the root cause of the reported event is user related.The complaint evaluation was unable to confirm the reported suction failure of sample 1 due to probe needle broken condition.How and when the probe needle became broken cannot be determined form this evaluation.The most likely root cause is handling at any point after the probe was shipped from the manufacturing site.The complaint evaluation confirms sample 2 had an aspiration failure and does not confirm that the sample 3 had an aspiration failure, the evaluation indicates the sample 3 had an actuation failure.The aspiration function of the probe was conforming; however, the observed actuation failure could have caused the cutter to stay in the port of the needle long enough to obstruct aspiration flow at the time the reported event was observed.The probe was disassembled, and the components inspected.The wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos is consistent with excessive use classification.Excess usage of the probe will wear and damage the inner cutter such that the cutter function becomes poor, bent, or does not function at all.Per the direction for use, the vitrectomy probe is verified for 20 minutes of use at maximum cut speed.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time as sample 2 aspiration failure was due to excessive use of the probe by user and the reported aspiration failure of sample 3 was not confirmed, and the observed actuation failure was due to excessive use of the probe by the user.Per the dfu, the vitrectomy probe is verified for 20 minutes of use at maximum cut speed.All probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION SURGICAL PROCEDURE PACK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23553965
Report Number1644019-2025-04728
Device Sequence Number18503817
Product Code LRO
UDI-Device Identifier00380657524525
UDI-Public(01)00380657524525(17)270630(11)250707(10)17HWFN
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065752452
Device Lot Number17HWFN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/21/2025
Supplement Date Received by Manufacturer03/05/2026
Initial Report FDA Received Date11/14/2025
Supplement Report FDA Received Date03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONSTELLATION VISION SYSTEM.
Patient SexUnknown